Neuropathy secondary to drugs
Neuropathy secondary to drugs is a loss of sensation (or movement) in a part of the body due to a certain medicine.
The damage is caused by toxic effects of certain medications on the peripheral nerves (the nerves not in the brain or spinal cord). There is usually evidence of damage to the axon part of the nerve cell, which blocks conduction of the nerve impulse.
Most commonly, there is involvement of multiple nerves (polyneuropathy) which usually appears as sensation changes that begin in outward areas of the body (distal) and progress toward the center of the body (proximal). Occasionally, there may also be changes in movement.
Many medications can be associated with the development of neuropathy, including:
- Heart or blood pressure medications
- Drugs used to fight cancer
- Drugs used to fight infections
- Metronidazole (Flagyl)
- Thalidomide (used to fight leprosy)
- INH (isoniazid) -- used against tuberculosis
- Drugs used to treat skin conditions (Dapsone)
- Anticonvulsants (Phenytoin)
- Anti-alcohol drugs (Disulfiram)
- Drugs to fight HIV
- Zidovudine (Retrovir, formerly AZT)
- Didanosine (Videx)
- Stavudine (Zerit)
- Zalcitabine (Hivid)
- Ritonavir (Norvir)
- Amprenavir (Agenerase)
- Drugs to lower cholesterol
- Lovastatin (Mevacor)
- Indapamid (Lozol)
- Gemfibrozil (Lopid)
- Numbness, loss of sensation
- Tingling, abnormal sensations
- Sensation changes usually begin in the feet or hands and progress inward
Exams and Tests
A neurological examination may show abnormalities. Blood levels of the medication may show toxic levels. Normal blood levels of certain drugs may be toxic in elderly or other highly susceptible persons.
Treatment is based on the symptoms and their severity.
Medications may be used to control painful neuropathy. However, the use of medications is usually discouraged unless absolutely necessary. Over-the-counter analgesics may be helpful for mild pain. Opiate pain relievers, such as morphine or fentanyl, may be needed to control severe pain. Antidepressant medications, or anticonvulsants (such as gabapentin), may be helpful for some types of nerve pain.
The medication causing the neuropathy may be stopped, reduced in dose, or changed to another medication. (Any changes in medication should only occur as recommended by the health care provider).
Loss of sensation may require additional safety measures or other interventions to compensate for the loss of sensation.
In many cases, a partial or full return to normal function is possible. The disorder is not usually associated with life-threatening complications, but it can be uncomfortable or disabling.
- Permanent loss of sensation (or rarely, movement) of an area
- Inability to function at work or home because of permanent loss of sensation
When to Contact a Medical Professional
Call your health care provider if you have a loss of sensation or movement of any area of the body while taking any medication.
The health care provider will closely supervise treatment with any medication that may cause neuropathy. The goal is to maintain a therapeutic level (the amount of medication needed to control diseases/symptoms) while preventing toxic levels of the medication.
Goetz, CG. Textbook of Clinical Neurology. 2nd ed. St. Louis, Mo: WB Saunders; 2003: 1235.
Goldman L, Ausiello D. Cecil Textbook of Medicine. 22nd ed. Philadelphia, Pa: WB Saunders; 2004:2385.
Email to a Friend
More about Neuropathy secondary to drugs - Drugs.com